Alert archive / North Dakota / Wind Advisories in 2025

Wind Advisory 25, NWS Bismarck, ND

December 19, 20259 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Dec 19, 2025, 3:15 AM CST for 9 counties in North Dakota. It took effect at Dec 19, 2025, 12:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2025, 3:15 AM CST (09:15 UTC)
In effect from
Dec 19, 2025, 12:00 PM CST
Expired
Dec 20, 2025, 3:00 AM CST
In force
15 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, Divide County, ND, McHenry County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 60 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.3 hours before the alert went out and 368 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2025-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2025-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.1939587897117136156175194Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WWUS73 KBIS 190915
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
315 AM CST Fri Dec 19 2025

NDZ001>003-009>011-191715-
/O.NEW.KBIS.WI.Y.0025.251219T1800Z-251220T0600Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-
Including the cities of Minot, Stanley, Mohall, New Town, Powers
Lake, Crosby, Glenburn, Williston, Sherwood, Columbus, Portal,
Parshall, Bowbells, and Lignite
315 AM CST Fri Dec 19 2025

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT CST TONIGHT...

* WHAT...West winds around 35 mph with gusts up to 55 mph expected.

* WHERE...Portions of northwest and north central North Dakota.

* WHEN...From noon today to midnight CST tonight.

* IMPACTS...Objects left unsecured outside will be blown around.

* ADDITIONAL DETAILS...The gusty winds could cause patchy blowing and
  drifting snow, especially across north-south highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

NDZ004-005-012-013-191715-
/O.CON.KBIS.CW.Y.0019.000000T0000Z-251219T1800Z/
Bottineau-Rolette-McHenry-Pierce-
Including the cities of Dunseith, Bottineau, Rolla, Rolette,
Towner, Rugby, Drake, Velva, Shell Valley, and St. John
315 AM CST Fri Dec 19 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills as low as 30 below.

* WHERE...Bottineau, McHenry, Pierce, and Rolette Counties.

* WHEN...Until noon CST today.

* IMPACTS...The cold wind chills as low as 30 below zero could cause
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Make sure to cover all exposed skin if outdoors. Carry a winter
survival kit if traveling.

&&

$$

Hollan
6 follow-up statements
620 
WWUS73 KBIS 191432
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
832 AM CST Fri Dec 19 2025

NDZ004-005-012-013-191545-
/O.CAN.KBIS.CW.Y.0019.000000T0000Z-251219T1800Z/
Bottineau-Rolette-McHenry-Pierce-
Including the cities of Bottineau, Rolette, Velva, Towner, St.
John, Dunseith, Shell Valley, Rugby, Drake, and Rolla
832 AM CST Fri Dec 19 2025

...COLD WEATHER ADVISORY IS CANCELLED...

Wind chills will continue to improve through the morning, so the Cold
Weather Advisory is cancelled.

$$

NDZ001>003-009>011-192245-
/O.CON.KBIS.WI.Y.0025.251219T1800Z-251220T0600Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-
Including the cities of Lignite, Parshall, Minot, Crosby, Columbus,
Williston, New Town, Stanley, Mohall, Glenburn, Bowbells, Portal,
Powers Lake, and Sherwood
832 AM CST Fri Dec 19 2025

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT CST
TONIGHT...

* WHAT...West winds around 35 mph with gusts up to 55 mph expected.

* WHERE...Portions of northwest and north central North Dakota.

* WHEN...From noon today to midnight CST tonight.

* IMPACTS...Objects left unsecured outside will be blown around.

* ADDITIONAL DETAILS...The gusty winds could cause patchy blowing and
  drifting snow, especially across north-south highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Jones
995 
WWUS73 KBIS 191805
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1205 PM CST Fri Dec 19 2025

NDZ001>003-009>011-200215-
/O.CON.KBIS.WI.Y.0025.000000T0000Z-251220T0600Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-
Including the cities of Lignite, Parshall, Minot, Crosby, Columbus,
Williston, New Town, Stanley, Mohall, Glenburn, Bowbells, Portal,
Powers Lake, and Sherwood
1205 PM CST Fri Dec 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...West winds around 35 mph with gusts up to 55 mph expected.

* WHERE...Portions of northwest and north central North Dakota.

* WHEN...Until midnight CST tonight.

* IMPACTS...Objects left unsecured outside will be blown around.

* ADDITIONAL DETAILS...The gusty winds could cause patchy blowing and
  drifting snow, especially across north-south highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Jones
314 
WWUS73 KBIS 192302
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
502 PM CST Fri Dec 19 2025

NDZ004-005-012-013-200600-
/O.EXA.KBIS.WI.Y.0025.000000T0000Z-251220T0600Z/
Bottineau-Rolette-McHenry-Pierce-
Including the cities of Dunseith, Velva, Rugby, Drake, Bottineau,
Rolette, Rolla, St. John, Shell Valley, and Towner
502 PM CST Fri Dec 19 2025

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...West-northwest winds around 35 mph with gusts up to near 50
  mph expected.

* WHERE...Bottineau, McHenry, Pierce, and Rolette Counties.

* WHEN...Until midnight CST tonight.

* IMPACTS...Objects left unsecured outside will be blown around.

* ADDITIONAL DETAILS...The gusty winds could cause areas of blowing
  and drifting snow, especially across north-south highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

NDZ001>003-009>011-200600-
/O.CON.KBIS.WI.Y.0025.000000T0000Z-251220T0600Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-
Including the cities of Sherwood, Mohall, Crosby, New Town,
Williston, Stanley, Bowbells, Lignite, Portal, Glenburn, Minot,
Parshall, Powers Lake, and Columbus
502 PM CST Fri Dec 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...West-northwest winds around 35 mph with gusts up to near 50
  mph expected.

* WHERE...Portions of northwest and north central North Dakota.

* WHEN...Until midnight CST tonight.

* IMPACTS...Objects left unsecured outside will be blown around.

* ADDITIONAL DETAILS...The gusty winds could cause areas of blowing
  and drifting snow, especially across north-south highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Heinert
532 
WWUS73 KBIS 200401
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1001 PM CST Fri Dec 19 2025

NDZ009-200515-
/O.CAN.KBIS.WI.Y.0025.000000T0000Z-251220T0600Z/
Williams-
Including the cities of Williston
1001 PM CST Fri Dec 19 2025

...WIND ADVISORY IS CANCELLED...

The strong northwest winds have decreased. Therefore, the wind
advisory is cancelled for Williams county.

$$

NDZ001>005-010>013-200600-
/O.CON.KBIS.WI.Y.0025.000000T0000Z-251220T0600Z/
Divide-Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-
Pierce-
Including the cities of Velva, Portal, Bottineau, Parshall, Columbus,
Sherwood, New Town, Stanley, Rugby, Drake, Lignite,
Rolla, St. John, Mohall, Crosby, Minot, Powers Lake, Dunseith,
Bowbells, Glenburn, Rolette, Shell Valley, and Towner
1001 PM CST Fri Dec 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...West-northwest winds around 35 mph with gusts up to near 50
  mph expected.

* WHERE...Portions of northwest and north central North Dakota.

* WHEN...Until midnight CST tonight.

* IMPACTS...Objects left unsecured outside will be blown around.

* ADDITIONAL DETAILS...The gusty winds could cause areas of blowing
  and drifting snow, especially across north-south highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Heinert
890 
WWUS73 KBIS 200550
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1150 PM CST Fri Dec 19 2025

NDZ001>003-010-011-200700-
/O.EXP.KBIS.WI.Y.0025.000000T0000Z-251220T0600Z/
Divide-Burke-Renville-Mountrail-Ward-
Including the cities of Sherwood, New Town, Glenburn, Mohall,
Columbus, Stanley, Lignite, Parshall, Crosby, Minot, Bowbells,
Portal, and Powers Lake
1150 PM CST Fri Dec 19 2025

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT...

Gusty winds will continue to diminish overnight. Wind chills late
tonight into Saturday morning could fall as low as 30 below zero.

$$

NDZ004-005-012-013-200900-
/O.EXT.KBIS.WI.Y.0025.000000T0000Z-251220T0900Z/
Bottineau-Rolette-McHenry-Pierce-
Including the cities of Rolette, Drake, Shell Valley, Towner,
Rugby, Bottineau, Dunseith, Velva, Rolla, and St. John
1150 PM CST Fri Dec 19 2025

...WIND ADVISORY NOW IN EFFECT UNTIL 3 AM CST SATURDAY...

* WHAT...West-northwest winds around 35 mph with gusts up to 45 mph.

* WHERE...Bottineau, McHenry, Pierce, and Rolette Counties.

* WHEN...Until 3 AM CST Saturday.

* IMPACTS...Objects left unsecured outside will be blown around.

* ADDITIONAL DETAILS...The gusty winds will cause areas of blowing
  and drifting snow, reducing visibility as low as one mile. Winds
  chills as low as 30 below zero are possible late tonight into
  Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Hollan
461 
WWUS73 KBIS 200852
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
252 AM CST Sat Dec 20 2025

NDZ004-005-012-013-201000-
/O.EXP.KBIS.WI.Y.0025.000000T0000Z-251220T0900Z/
Bottineau-Rolette-McHenry-Pierce-
Including the cities of Rolette, Drake, Shell Valley, Towner,
Rugby, Bottineau, Dunseith, Velva, Rolla, and St. John
252 AM CST Sat Dec 20 2025

...WIND ADVISORY WILL EXPIRE AT 3 AM CST EARLY THIS MORNING...

Gusty winds will continue to diminish through the morning. Areas of
blowing snow could still reduce visibility as low as 2 miles at
times. Early morning wind chills could fall as low as 30 below zero.

$$

Hollan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Dec 19, 2:21 AM CST, 54 minutes earlier. Its key messages:

  • Much colder tonight, with dangerously cold wind chills to continue across northeastern and portions of north central North Dakota through tonight.
  • Another clipper system will bring low to medium chances (20 to 60%) for a wintry mix of snow, freezing rain, and sleet Friday from west to east.
  • Windy conditions may also return Friday, with some blowing snow possible.
  • After a cooler Saturday, temperatures are favored to warm back to near or above average leading up to Christmas.
Area forecast discussion, Dec 19, 2:21 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
221 AM CST Fri Dec 19 2025

.KEY MESSAGES...

- Much colder tonight, with dangerously cold wind chills to
  continue across northeastern and portions of north central
  North Dakota through tonight.

- Another clipper system will bring low to medium chances (20 to
  60%) for a wintry mix of snow, freezing rain, and sleet Friday
  from west to east.

- Windy conditions may also return Friday, with some blowing
  snow possible.

- After a cooler Saturday, temperatures are favored to warm
  back to near or above average leading up to Christmas.

&&

.UPDATE...
Issued at 219 AM CST Fri Dec 19 2025

The overnight forecast remains on track. Radar returns are
approaching northwest North Dakota, but there has been little
evidence of anything reaching the ground thus far. We are still
confident that enough forcing will be present to eventually (and
perhaps quickly) saturate the column enough to support light
snow reaching the surface, followed by a transition to freezing
rain and perhaps sleet in between.

UPDATE
Issued at 950 PM CST Thu Dec 18 2025

Made some minor timing and coverage adjustments to POPs
overnight associated with the next embedded wave and sfc low set
to move through the local area. Increasing southerly winds
tonight through Friday AM ahead of a warm frontal zone,
decreasing some along the sfc trough axis during the day, with
gusty winds into Fri evening across the north behind a cold
FROPA and rather strong CAA. Something we will need to keep an
eye on with another 1-2 inches of new snow forecast across the
north and this area seeing some recent snow (1-2 inches) over
the past 24 hours. This will be especially true northeast where
temperatures tomorrow will stay below freezing, thus blowable
snow will remain coupled with expected new snow and the
aforementioned strong winds. Winter Weather headlines are very
possible for tomorrow and Friday night.

UPDATE
Issued at 656 PM CST Thu Dec 18 2025

The main update for this evening was to sky cover, with
increasing clouds west to east. Already BKN-OVC west, so sky
grids were increased a bit through tonight. Still on track for
an area of mixed precpitation moving from west to east late
tonight through Friday AM, along with winds increasing out of
the south, then transitioning to more westerly tomorrow.

&&

.DISCUSSION...
Issued at 245 PM CST Thu Dec 18 2025

Conditions have greatly improved this afternoon, thus all
remaining High Wind Warning, Winter Weather Advisory, and
Blizzard Warning products have been expired or cancelled. Strong
low pressure system will exit the state tonight, bringing a
brief period of high pressure to much of the state. This high
pressure will bring in cold air from the north with overnight
lows below zero for most areas except the southwest. The coldest
areas will be in the north central and northeast, where some
light winds may linger. Thus extended the Cold Weather Advisory
through the night and Friday morning in this area. As this high
moves east later tonight a breezy return southerly flow ahead of
the next clipper system looks to return. This could bring some
patchy blowing snow. The developing warm front from this low
could also bring some snow showers to the west late tonight.

The next clipper system then moves across the state Friday. Warm
front lifts from west to east Friday morning. Most hi-res models
have this bringing a band of snow ending as freezing rain. Both
snow and ice accumulations may be light but still may approach
advisory level impacts. Main concern is some dry air being
introduced in the lower levels with the southerly flow. Given
this uncertainty held off on any advisories for now, although it
is important to know if this warm front can overcome the dry
air, impacts to the morning commute from snow and ice is
possible. Cold front from this system then moves through Friday
afternoon, brining strong westerly winds and lingering chances
of light snow. Push of cold air advection and pressure rises
from this front could bring advisory level winds, especially to
the north with gusts approaching 55 mph. Blended NBM/NBM90th
data for wind forecast, yet held off on any highlights given
some slight discrepancies on the timing of this front. It is of
note through that ECMWF EFI values are elevated for Friday and
again Saturday to an extent. If strong winds materialize,
blowing snow will also be of concern especially to any areas
with fresh snowfall from today or Friday morning. Overall
confidence fell just short of any highlights for Friday on this
shift, yet the potential is there for another impactful wind and
winter event. Warm front on Friday will bring mild temperatures
to most areas with highs in the 40s west to the 30s east. Cold
temperatures could then move in Friday night behind this front,
with breezy winds and blowing snow perhaps continuing. This time
period may also need to be monitored for Cold Weather Advisory
potential in the north.

Breezy and cooler conditions are then expected for Saturday.
Some patchy blowing snow may linger as a result. NBM has a dry
forecast, although and upper level trough could perhaps bring
some flurries or scattered light snow showers. Highs Saturday
will be in the single digits north to teens and perhaps 20s
south. Cold temperatures may again be found Saturday night,
although lighter winds could limit the dangerous wind chill
readings. Light southerly winds under flat ridging could then
bring warming and mainly conditions on Sunday. Next week, zonal
flow could swap back and forth from ridging to weak troughing.
The result are large temperature spreads in the NBM, although
the overall pattern is to stay somewhat near normal.
Precipitation chances are also limited for next week at this
time, and will once again depend on any weak wave moving through
the zonal flow pattern. ECMWF EFI values also indicating strong
winds are not likely to return next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1150 PM CST Thu Dec 18 2025

VFR conditions all terminals early in the 06Z period, with
increasing mid to upper level clouds west to east. Winds will
transition to southerly, and increase through the night as an area
of surface low pressure approaches. After 09Z, an area of snow mixed
with freezing rain and sleet is forecast to move from west to east
across the state through Friday morning, maybe lingering into early
afternoon for KJMS. This could bring MVFR to IFR conditions, though
confidence of this occurring at any given terminal is low. Winds
become more westerly as we progress through the day Friday, perhaps
leading to some blowing snow and low level wind shear issues.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Cold Weather Advisory until noon CST today for NDZ004-005-012-
013.

&&

UPDATE...Hollan
DISCUSSION...Anglin
AVIATION...NH
Hazardous weather outlook, Dec 18, 9:42 PM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
942 PM CST Thu Dec 18 2025

NDZ001>003-009>011-017>023-025-031>037-040>048-050-051-200345-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-Billings-
Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
942 PM CST Thu Dec 18 2025 /842 PM MST Thu Dec 18 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

A period of snow, freezing rain, and sleet is forecast to develop
into western and central North Dakota late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A period of snow, freezing rain, and sleet is forecast to move
from west to east Friday morning, possibly impacting the Friday
morning commute.

Gusty winds are expected for Friday, and may result in areas of
blowing snow and reduced visibility.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to provide reports to the NWS using standard
procedures, including through our social media accounts.

NDZ004-005-012-013-200345-
Bottineau-Rolette-McHenry-Pierce-
942 PM CST Thu Dec 18 2025

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...Tonight

A Cold Weather Advisory is in effect tonight through Friday
morning. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Cold Weather Advisory is in effect through Friday morning. See
weather.gov/bis for details.

A period of snow, freezing rain, and sleet is forecast to move
from west to east Friday morning, possibly impacting the Friday
morning commute.

Gusty winds are expected for Friday, and may result in areas of
blowing snow and reduced visibility.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to provide reports to the NWS using standard
procedures, including through our social media accounts.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 3:27 AM CSTWinter Weather AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Divide and 16 more11 hr

Nearby

Wind Advisories in North Dakota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.